Get your Health question answered in 3 easy steps

149 Doctors Online
Owl Image
MD
Dr. Andrew Rynne

Family Physician

Exp 18 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes numbness and strange sensation in feet?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3094 Questions
Question
I had back surgery 9 weeks ago the moment I woke up I had pain but a strange sensation in my feet it felt like I was walking on marbles and also had the sensation that certain toes were being held together by a rubber band. I don't know what is going on
Sat, 23 Aug 2014 in Brain and Spine
 
 
Answered by Dr. Luchuo Engelbert Bain 2 hours later
Brief Answer:
Blood flow, Calcium, Magnesium, Neurologist

Detailed Answer:
Hi and thanks for the query,

I do understand how disturbing this could be. However, it is not that strange after surgery.

Prolonged immobilization, depending the position the lower limbs adopt could compromise blood flow. Compression of specific blood vessels that supply muscles and tissues in the lower limbs, including the lower limb nerves make these tissues to suffer. During this period of inadequate oxygen supply to these structures, the transmission of nervous impulses is impaired. This is then interpreted by the brain and you could then have the feeling of being numb of pins.

It is however imperative to check for blood calcium and magnesium levels, which are very important in nervous transmission. I really do not think you need to bother real much at this point. Persistence of these symptoms even with normal blood Calcium and Magnesium levels shall warrant a clinical review by a neurologist. But I really do not think we are at that stage yet.

Thanks and kind regards as I wish you the best of health. Feel free asking further follow up questions in case of need.

Dr Bain
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication

The user accepted the expert's answer

Ask a Neurologist